Missouri, 2016

Tornado in Missouri, April 19, 2016

April 19, 2016 · NWS LSX · 1 event in 1 county or zone

A weak frontal boundary was draped across the region. Showers and a few thunderstorms developed over central and northeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak frontal boundary was draped across the region. Showers and a few thunderstorms developed over central and northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 19, 2:40 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 2:40 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 PM CDT TUE APR 19 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 340 PM CDT Tue Apr 19 2016

Large upper level low spinning over northeast Colorado will begin to
move slowly eastward tonight and pick up speed on Wednesday. Several
lobes of vorticity will rotate around the low tonight and Wednesday
which will continue to keep the threat for precip over the region. I
can't say that there will be any time through 00Z Thursday that is
certain to be dry, but at least through mid morning the showers will
be more scattered in nature than wide-spread.  The showers currently
on the scope should dissipate slowly this evening with a few likely
popping up at times across the CWFA through the night. Expect
increasing Increasing coverage during the late morning and afternoon
on Wednesday as 850mb winds veer to the southwest and one of the
more prominent vort-lobes rotates through Missouri into Illinois.
This combined with the 850mb moisture convergence and the associated
surface trof will likely touch off more widespread showers and
thunderstorms.  Temperatures will be highly dependent on what areas
get precipitation.  I stuck pretty close to ensemble MOS guidance
for lows tonight and highs Wednesday.

Carney

.LONG TERM...  (Wednesday through Next Tuesday)
Issued at 340 PM CDT Tue Apr 19 2016

A longwave upper-level RIDGE will dominate the central CONUS thru
the upcoming weekend.

The wx won't be typical for a longwave RIDGE, however, because of
the presence of a cutoff LOW, that by the time Wednesday night rolls
around, will be in the process of being re-absorbed back into the
main flow and will be on the move.

The models still track the main system center to our north on
late Wednesday night and Thursday, leaving only the northern CWA
across northern MO and central IL with any measure of upper support
for pcpn.  There will also be a surface cold front slowly dropping
thru Thursday that will maintain lift and focus.  So, rain chances
will continue easily thru Thursday.

The more significant drying of the column and subsequent reduction
in rain chances should arrive with passage of the TROF axis late
Thursday, but even with this, there is some model discrepancy on
timing, with the GEM delaying this until early Friday morning, but
the mode amongst the solutions favors late Thursday afternoon or
early evening.  Temps will temporarily dip back to near normal for
late week between the clouds, rain, and brief intrusion of a cooler
airmass behind the Thursday front.

The departure of the leftover cutoff LOW system which should be by
Friday will mean a more typical result for a longwave upper RIDGE--
and back to dry and warm wx for the weekend for most areas once the
southerly winds kick back in on Saturday.  Daytime max temps
should reach near 80F again.

The GFS has since backed off its adverisement of a strong upper level
system for next Monday, but both the EC and GFS now at least show a
favorable setup for what should be a frontal boundary dropping south
into our region for late Monday into Tuesday with a supportive flow
aloft from the W-NW.  So despite losing what would have been good
upper support, the signal for rain chances is no less good late
Monday and Tuesday than it was 24hrs ago, and largely maintained the
at or slightly above average climo PoPs during this period.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1244 PM CDT Tue Apr 19 2016

A large upper level storm system centered over Colorado is sending
waves of smaller disturbances into the Mississippi Valley. Most of
the lower ceilings have risen at this time, and I expect VFR
ceilings and visibilities to prevail this afternoon and evening.
However...isolated to widely scattered showers may temporarily
lower the flight category to MVFR or even IFR in the heavier rain.
Coverage is uncertain, but best estimate at this time is 20-30
percent. Showers should dissipate slowly this evening after we
lose daytime heating. Think lower ceilings will develop again
Wednesday morning ahead of the surface trof of low pressure which
will move into the area toward the end of the period.
Additionally, more showers and probably thunderstorms as well are
expected to develop during the mid to late morning. IFR ceilings
are possible...but did not want to go that low until confidence
improves so have MVFR in all the terminal forecasts for Wednesday
morning.

Specifics for KSTL:

Expect VFR flight conditions to prevail at Lambert this afternoon
into the overnight period as well. Widely scattered showers are
developing over eastern Missouri. Looks like there are a couple
of stronger ones with some lighting in them now too. Unfortunately
there really aren't any easily definable features to try to time
any precipitation at Lambert...something could develop over the
terminal with little or no warning. Fortunately the majority of
the showers should be brief and not particularly heavy. The most
likely impact would be a brief period of 3-5SM visibility. Showers
should dissipate slowly after sunset. MVFR looks likely tomorrow
morning ahead of a surface trof with scattered showers developing
after 12Z. Showers and thunderstorms are likely after 17Z.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 2:45 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE APR 19 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
345 PM CDT TUE APR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Audrain

When
April 19, 5:18 PM CST to 5:23 PM CST
Where
Audrain County, 1.09 mi SW of Bassinger Corner to 1.19 mi ESE of Bassinger Corner
Rating
EF0
Path length
2.01 mi
Path width
15 yd
Reported by
Emergency Manager
Coordinates
39.270, -91.666

Land-spout moved west to east along a boundary. Caused minor damage to an outbuilding on the east side of County Road 489.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyThe tornado archive for Missouri, 2016Warnings in Missouri, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634407.